Alert archive / Virginia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 6, NWS Blacksburg, VA

April 20, 2015Halifax County, Henry County, Pittsylvania County, Virginia; Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 20, 2015, 3:43 PM EDT for Halifax County, Henry County, Pittsylvania County, Virginia; Rockingham County, North Carolina. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2015, 3:43 PM EDT (19:43 UTC)
Expired
Apr 20, 2015, 4:17 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rockingham County, NC, Halifax County, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 3:44 PM EDTHAIL 11 S Eden, NC
Apr 20, 3:44 PM EDTHAIL 1Nne Eden, NC
Apr 20, 4:00 PM EDTHAIL 0.251 Se Axton, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:55 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2015-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2015-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WUUS51 KRNK 201943
SVRRNK
NCC157-VAC083-089-143-202045-
/O.NEW.KRNK.SV.W.0006.150420T1943Z-150420T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT MON APR 20 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  WEST CENTRAL HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 445 PM EDT

* AT 343 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CASCADE...
  MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EDEN...
  CHATHAM...
  GRETNA...
  AXTON...
  AND MT AIRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3656 7983 3705 7938 3689 7899 3662 7951
      3645 7973
TIME...MOT...LOC 1943Z 226DEG 40KT 3656 7968 

HAIL...1.00IN
WIND...60MPH
 
$$

WP
2 follow-up statements
074 
WWUS51 KRNK 201957
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT MON APR 20 2015

NCC157-VAC089-202006-
/O.CAN.KRNK.SV.W.0006.000000T0000Z-150420T2045Z/
ROCKINGHAM NC-HENRY VA-
357 PM EDT MON APR 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTH CENTRAL ROCKINGHAM AND SOUTHEASTERN HENRY COUNTIES IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3664 7969 3665 7969 3705 7938 3689 7899
      3662 7951 3658 7960
TIME...MOT...LOC 1956Z 218DEG 40KT 3668 7957 

$$

VAC083-143-202045-
/O.CON.KRNK.SV.W.0006.000000T0000Z-150420T2045Z/
PITTSYLVANIA VA-HALIFAX VA-
357 PM EDT MON APR 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR
CENTRAL PITTSYLVANIA AND WEST CENTRAL HALIFAX COUNTIES...

AT 356 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
SWANSONVILLE...MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHATHAM...
GRETNA...
MT AIRY...
SWANSONVILLE...
AND CHALK LEVEL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3664 7969 3665 7969 3705 7938 3689 7899
      3662 7951 3658 7960
TIME...MOT...LOC 1956Z 218DEG 40KT 3668 7957 

HAIL...1.00IN
WIND...60MPH
 
$$

WP
603 
WWUS51 KRNK 202017 RRA
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT MON APR 20 2015

VAC083-143-202027-
/O.CAN.KRNK.SV.W.0006.000000T0000Z-150420T2045Z/
PITTSYLVANIA VA-HALIFAX VA-
417 PM EDT MON APR 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL PITTSYLVANIA AND WEST CENTRAL HALIFAX COUNTIES IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3664 7969 3665 7969 3705 7938 3689 7899
      3662 7951 3658 7960
TIME...MOT...LOC 2016Z 226DEG 40KT 3685 7935 

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:26 PM EDT, 17 minutes earlier.

Area forecast discussion, Apr 20, 3:26 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT MON APR 20 2015

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING INTO TONIGHT
BRINGING SHOWERS AND THUNDERSTORMS TO THE REGION. IN THE WAKE OF THE
FRONT...A COOLER...BREEZY...AND SOMEWHAT UNSETTLED PATTERN EXPECTED
THROUGH THE MIDDLE OF THE WORKWEEK...WITH THE BEST CHANCE OF MORE
SHOWERS AND THUNDERSTORMS ARRIVING WITH ANOTHER FRONT ON
WEDNESDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 310 PM EDT MONDAY...

SEVERE THUNDERSTORM WATCH 89 IS IN EFFECT UNTIL 10 PM THIS EVENING.

SHOWERS AND THUNDERSTORMS...SOME STRONG TO SEVERE WILL DEVELOP THIS
AFTERNOON INTO TONIGHT AHEAD AND ALONG A COLD FRONT.  THE MAIN
THREATS ARE FOR THUNDERSTORMS WITH DAMAGING WINDS AND LARGE
HAIL...ALONG WITH LOCALLY HEAVY RAIN. THE 18Z RNK SOUNDING SHOWED A
CAP AROUND 700 MB THAT WILL BREAK QUICKLY THIS AFTERNOON WITH
HEATING AND EXPECTED CAPE ABOVE 1000 J/KG. DEEP LAYER SHEAR OVER 40
KTS AND STRONG UPDRAFTS ARE POSSIBLE LATER THIS AFTERNOON INTO THIS
EVENING.

REGIONAL WSR88D IMAGE SHOWED STRONG TO SEVERE CONVECTION OVER
WESTERN NORTH CAROLINA EXPANDING NORTHEAST INTO OUR AREA.

THE COLD FRONT WILL PUSH EAST OF OUR AREA THIS EVENING INTO
TONIGHT. STRONG 6H PRESSURE RISES BEHIND THE FRONT WILL BRING
BREEZY AND GUSTY WESTERLY WINDS TO THE AREA THIS EVENING INTO
TONIGHT. LOW TEMPERATURES TONIGHT WILL DROP INTO THE UPPER 30S IN
THE MOUNTAINS TO THE LOWER 50S IN THE PIEDMONT. HIGH PRESSURE
WILL BUILD SOUTHEAST INTO OUR AREA TUESDAY. HIGHS TEMPERATURES ON
TUESDAY WILL WARM INTO THE LOWER 50S IN THE NORTHWEST MOUNTAINS
TO THE LOWER 70S.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AS OF 214 PM EDT MONDAY...

UPPER TROUGH WILL BE SITUATED RIGHT OVER THE AREA TUESDAY NIGHT WITH
NEXT SFC FRONT WORKING ACROSS BY WEDNESDAY...THOUGH WITH MORE WNW
FLOW ALOFT AND LACK OF SOUTHERLY INFLOW AHEAD OF THIS
SYSTEM...MOISTURE WILL BE LIMITED. AS SUCH HAVE LIMITED CHANCE POPS
OVER THE MOUNTAINS WITH SOME CHANCE INTO THE NE PIEDMONT OF
VA...WITH LESS COVERAGE INTO THE NC PIEDMONT...AS WE SHOULD SEE SOME
DOWNSLOPE DRYING AND SHEARING OF THE VERTICAL DEVELOPMENT. JUST
ENOUGH INSTABILITY WITH COLDER AIR ALOFT TO MENTION THUNDER IN THE
AFTERNOON WEDNESDAY. SHOULD BE A BREEZY DAY WITH HIGHS FROM THE
UPPER 50S OVER SE WV TO LOWER 70S SOUTHEAST.

WEDNESDAY NIGHT THROUGH THURSDAY WILL BE MAINLY DRY WITH CONTINUED
UPPER TROUGH SLIDING ACROSS THE AREA...BUT AXIS SHIFTING MORE OVER
THE COAST. NW FLOW MAY KEEP SHOWERS GOING INTO THE MOUNTAINS WED
EVENING.  UPPER RIDGING ARRIVES OVER THE LOWER MS VALLEY WITH SFC
HIGH IN THE TN VALLEY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 130 PM EDT MONDAY...

NOT MUCH CHANGE TO THIS FORECAST. HIGH PRESSURE AT THE SFC BUILDS
SOUTHEAST FROM THE OHIO VALLEY INTO FRIDAY. A SOUTHERN STREAM LOW
ARRIVES OVER THE AR/OK BORDER BY SATURDAY MORNING WITH OVERRUNNING
CLOUDS WORKING INTO THE AREA FRIDAY AHEAD OF A WARM FRONT. BY
SATURDAY ENOUGH MOISTURE TO ALLOW FOR SHOWERS TO FORM BY SATURDAY
MORNING WITH BEST FORCING ACROSS THE CAROLINAS. THIS SYSTEM EXITS BY
SAT NIGHT WITH SUNDAY BEING A DRY AND COOL/MILD DAY WITH HIGHS IN
THE 50S MOUNTAINS TO 60S EAST. HIGH PRESSURE TO ASSUME POSITION OVER
THE OHIO VALLEY INTO THE SRN APPALACHIANS MONDAY TO KEEP THINGS DRY.
NEXT SOUTHERN STREAM SYSTEM MAY WORK SOME SHOWERS OUR WAY BY TUESDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 140 PM EDT MONDAY...

VFR CONDITIONS WILL LOWER THIS AFTERNOON INTO TONIGHT IN
CONVECTION TO MVFR AND IFR AHEAD AND ALONG A COLD FRONT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP QUICKLY WITH THE COLD FRONT
AS IT MOVES EAST ACROSS THE REGION AND EXITS THIS EVENING.

THERE IS SLIGHT TO ENHANCED RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON INTO TONIGHT ESPECIALLY EAST OF THE BLUE RIDGE
MOUNTAINS. ISOLATED GUSTS AROUND 50 KNOT MAY BE POSSIBLE WITH ANY
SEVERE THUNDERSTORM.

PRESSURE RISES BEHIND THE FRONT WILL BRING BREEZY AND GUSTY
WESTERLY WINDS TO THE AREA THIS EVENING INTO TONIGHT. ALSO
THIS EVENING INTO TONIGHT BEHIND THE FRONT...SOME MVFR CEILINGS
ARE POSSIBLE IN THE MOUNTAINS. UNCERTAINTY ON HOW LOW CEILINGS
WILL GET ONCE THE SHOWERS CLEAR OUT TONIGHT. ANOTHER ISSUE IS THAT
ANY LOCATION THAT RECEIVED OVER AN INCH OF RAIN MAY SEE FOG
DEVELOPING OVERNIGHT INTO TUESDAY. VFR CONDITIONS SHOULD RETURN
LATER TONIGHT AND TUESDAY WITH HIGH PRESSURE BUILDING IN BEHIND
THE FRONT WITH A DRIER AIRMASS.

EXTENDED AVIATION...

THEN THE NEXT CHANCE OF MVFR CONDITIONS AND PRECIPITATION WILL BE
IN THE MOUNTAINS ON WEDNESDAY AND THURSDAY. HIGH PRESSURE
AT THE SURFACE BUILDS SOUTHEAST FROM THE OHIO VALLEY THURSDAY
NIGHT INTO FRIDAY. OVERRUNNING CLOUDS WORKING INTO THE AREA
FRIDAY AHEAD OF A WARM FRONT. BY SATURDAY...ENOUGH MOISTURE TO
ALLOW FOR SHOWERS TO FORM BY SATURDAY MORNING WITH BEST FORCING
ACROSS THE CAROLINAS.

&&

.HYDROLOGY...
AS OF 325 PM EDT MONDAY...
AFTER THE IMPRESSIVE RAINFALL SINCE YESTERDAY MORNING...WHICH SAW
OVER 6 INCHES AT A FEW GAGES IN ALLEGHANY COUNTY NC...RIVERS AND
LARGE CREEKS IN THE NEW RIVER AND UPPER ROANOKE VALLEYS HAVE MOSTLY
CRESTED OR ARE NEARING CREST THIS AFTERNOON. STAGES ALONG THE
MAINSTEM NEW WILL CONTINUE TO RISE DOWNSTREAM FROM RADFORD OVERNIGHT
BUT EXPECTING  THE NEW TO REMAIN JUST BELOW FLOOD STAGE AT GLEN LYN.
RADFORD FLOODING WILL CONTINUE INTO TONIGHT AS WATER FROM ABOVE
CLAYTOR LAKE IS PASSED THROUGH. GUIDANCE SUGGESTS THAT WE COULD YET
SEE RIVER FLOOD WARNING FOR THE DAN RIVER FROM DANVILLE DOWNSTREAM
TO SOUTH BOSTON AND FOE LOWER REACHES OF ROANOKE RIVER BUT MINOR
RIVER FLOODING APPEARS TO BE THE WORST CATEGORY TO EXPECT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KK
NEAR TERM...KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/KK
HYDROLOGY...PC
Hazardous weather outlook, Apr 20, 12:37 PM EDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1237 PM EDT MON APR 20 2015

NCZ004>006-020-VAZ032>035-043>047-058-059-211645-
STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1237 PM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RUNOFF FROM HEAVY RAINS ON SUNDAY AND SUNDAY NIGHT WILL CONTINUE
TO PUSH STREAMS...CREEKS...AND SOME MAINSTEM RIVERS OUT OF THEIR
BANKS AND MAY PRODUCE SOME FLOODING.

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON.
SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
HAIL...ALONG WITH LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>003-018-019-VAZ010>013-015>017-211645-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI-
GRAYSON-CARROLL-FLOYD-
1237 PM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RUNOFF FROM HEAVY RAINS ON SUNDAY AND SUNDAY NIGHT WILL CONTINUE
TO PUSH STREAMS...CREEKS...AND SOME MAINSTEM RIVERS OUT OF THEIR
BANKS AND PRODUCE SOME FLOODING.

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON.
SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
HAIL...ALONG WITH LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ014-018>020-022>024-WVZ044-507-211645-
MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
MONROE-EASTERN GREENBRIER-
1237 PM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON.
SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
HAIL...ALONG WITH LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-WVZ042-043-508-211645-
TAZEWELL-SMYTH-MERCER-SUMMERS-WESTERN GREENBRIER-
1237 PM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON.
SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
HAIL...ALONG WITH LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 20, 3:10 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT MON APR 20 2015

NCZ005-201945-
ROCKINGHAM NC-
310 PM EDT MON APR 20 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 345 PM EDT

* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ELLISBORO...MOVING TO THE NORTHEAST AT
  45 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  EDEN...
  REIDSVILLE...
  WENTWORTH...
  DRAPER...
  AND LAWSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR BELEWS LAKE...GET OUT OF THE WATER AND MOVE INSIDE A
STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3626 8004 3630 8003 3654 7971 3654 7969
      3641 7952 3639 7952 3625 7979
TIME...MOT...LOC 1908Z 236DEG 46KT 3628 7998

WP
Special weather statement, Apr 20, 3:14 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT MON APR 20 2015

VAZ014-018-022-023-201945-
ROANOKE VA-CRAIG VA-MONTGOMERY VA-BOTETOURT VA-
314 PM EDT MON APR 20 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHEASTERN CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...
  EAST CENTRAL MONTGOMERY COUNTY IN SOUTHWESTERN VIRGINIA...
  SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 345 PM EDT

* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BRADSHAW...MOVING TO THE NORTHEAST AT 30
  MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  SALEM CITY...
  CATAWBA...
  TROUTVILLE...
  ROANOKE AIRPORT...
  AND HOLLINS.

THIS INCLUDES THE SALEM FAIRGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3741 7980 3741 7981 3740 7981 3738 7979
      3738 7977 3737 7978 3735 7979 3718 8030
      3721 8035 3758 7995
TIME...MOT...LOC 1913Z 235DEG 28KT 3729 8019

WP
Local storm report, Apr 20, 3:21 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             BRADSHAW                37.30N 80.23W
04/20/2015  E0.25 INCH       ROANOKE            VA   PUBLIC

&&

JDR
Special weather statement, Apr 20, 3:23 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT MON APR 20 2015

NCZ002-003-VAZ015-016-032-202000-
SURRY NC-ALLEGHANY NC-PATRICK VA-GRAYSON VA-CARROLL VA-
323 PM EDT MON APR 20 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  EASTERN ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA...
  SOUTHWESTERN PATRICK COUNTY IN SOUTHWESTERN VIRGINIA...
  SOUTHEASTERN GRAYSON COUNTY IN SOUTHWESTERN VIRGINIA...
  CARROLL COUNTY IN SOUTHWESTERN VIRGINIA...

* UNTIL 400 PM EDT

* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BARRETT...MOVING TO THE NORTHEAST AT 45
  MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  GALAX CITY...
  HILLSVILLE...
  ENNICE...
  SPARTA...
  AND ARARAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3641 8105 3642 8108 3643 8108 3643 8111
      3647 8119 3685 8073 3662 8038 3640 8103
TIME...MOT...LOC 1922Z 241DEG 41KT 3653 8094

WP
Special weather statement, Apr 20, 3:29 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT MON APR 20 2015

NCZ002-003-019-202030-
SURRY NC-ALLEGHANY NC-WILKES NC-
329 PM EDT MON APR 20 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA...
  EASTERN WILKES COUNTY IN NORTHWESTERN NORTH CAROLINA...

* UNTIL 430 PM EDT

* AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM MILLERS CREEK MOVING NORTHEAST AT 40 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM . VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  NORTH WILKESBORO...
  MOUNTAIN PARK...
  ELKIN...
  WILKESBORO...
  AND TRAPHILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3613 8135 3650 8088 3635 8055 3627 8073
      3628 8074 3626 8075 3627 8078 3626 8078
      3625 8080 3625 8081 3624 8087 3621 8088
      3606 8123
TIME...MOT...LOC 1927Z 238DEG 32KT 3618 8122

WP
Local storm report, Apr 20, 3:37 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             ENNICE                  36.55N 81.00W
04/20/2015  E0.25 INCH       ALLEGHANY          NC   PUBLIC

&&

JDR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:07 PM EDTAreal Flood WarningRNKBland, Grayson, Pulaski, Smyth, Wythe6 hr
Apr 19, 9:34 PM EDTAreal Flood WarningRNKFranklin, Henry, Patrick6 hr
Apr 19, 11:25 PM EDTSpecial Weather StatementRNKGrayson, Smyth, Tazewell65 min
Apr 20, 12:19 AM EDTSpecial Weather StatementRNKBland, Grayson, Wythe26 min
Apr 20, 12:54 AM EDTAreal Flood WarningRNKCarroll, Grayson, City of Galax9 hr
Apr 20, 3:00 AM EDTAreal Flood WarningRNKBland, Giles, Grayson, Pulaski, Smyth, Wythe and 1 more18 hr
Apr 20, 3:29 AM EDTAreal Flood WarningRNKFranklin, Henry, Patrick6 hr
Apr 20, 10:13 AM EDTRiver Flood WarningRNKMontgomery, Pulaski, City of Radford22 hr
Apr 20, 3:14 PM EDTSpecial Weather StatementRNKRoanoke, City of Salem31 min
Apr 20, 3:23 PM EDTSpecial Weather StatementRNKCarroll, City of Galax37 min
Apr 20, 4:05 PM EDTSpecial Weather StatementRNKCarroll25 min
Apr 20, 4:07 PM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista53 min
Apr 20, 4:15 PM EDTSevere Thunderstorm WarningRNKHalifax30 min
Apr 20, 4:16 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford29 min
Apr 20, 4:31 PM EDTSpecial Weather StatementRNKFloyd29 min
Apr 20, 4:37 PM EDTSevere Thunderstorm WarningRNKGrayson38 min
Apr 20, 4:50 PM EDTSpecial Weather StatementRNKHalifax25 min
Apr 20, 4:51 PM EDTAreal Flood AdvisoryRNKMontgomery, Roanoke, City of Roanoke, City of Salem114 min
Apr 20, 4:53 PM EDTAreal Flood AdvisoryRNKGrayson5 hr
Apr 20, 5:00 PM EDTSevere Thunderstorm WarningRNKPulaski, Wythe30 min
Apr 20, 5:01 PM EDTSpecial Weather StatementRNKAmherst59 min
Apr 20, 5:08 PM EDTSevere Thunderstorm WarningRNKHalifax30 min
Apr 20, 5:18 PM EDTAreal Flood AdvisoryRNKPulaski, Smyth, Wythe3 hr
Apr 20, 5:22 PM EDTSevere Thunderstorm WarningRNKWythe23 min
Apr 20, 5:29 PM EDTSpecial Weather StatementRNKCity of Roanoke31 min
Apr 20, 5:34 PM EDTSpecial Weather StatementRNKPulaski, City of Radford56 min
Apr 20, 5:40 PM EDTFlash Flood WarningRNKPulaski, Wythe3 hr
Apr 20, 5:47 PM EDTSpecial Weather StatementRNKGiles28 min
Apr 20, 5:54 PM EDTRiver Flood WarningRNKGiles22 hr
Apr 20, 6:10 PM EDTSpecial Weather StatementRNKCraig35 min
Apr 20, 6:38 PM EDTAreal Flood AdvisoryRNKAlleghany, Botetourt, Craig3 hr
Apr 20, 6:41 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington34 min
Apr 20, 7:12 PM EDTSpecial Weather StatementRNKBath33 min
Apr 20, 9:44 AM EDTAreal Flood WarningRNKWatauga3 hr
Apr 20, 3:10 PM EDTSpecial Weather StatementRNKRockingham35 min
Apr 20, 3:19 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham56 min
Apr 20, 3:29 PM EDTSpecial Weather StatementRNKWilkes61 min
Apr 20, 3:52 PM EDTTornado WarningRNKCaswell, Rockingham23 min
Apr 20, 4:03 PM EDTSpecial Weather StatementRNKWatauga27 min
Apr 20, 4:30 PM EDTSpecial Weather StatementRNKAshe30 min
Apr 20, 5:42 PM EDTSpecial Weather StatementRNKWatauga33 min
Apr 20, 7:01 PM EDTSpecial Weather StatementRNKWatauga29 min
Apr 20, 7:35 PM EDTSpecial Weather StatementRNKAlleghany25 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2015Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.